Home Women's HealthVaginal bleeding Breakthrough bleeding while taking birth control pills: causes

Breakthrough bleeding while taking birth control pills: causes

by Alivia Nyhan
Published: Last Updated on
Breakthrough bleeding while taking birth control pills:

Are you taking birth control pills, and have you had light vaginal bleeding in the middle of the cycle? Are you afraid of getting pregnant by taking oral contraceptives? If you are concerned about this issue, keep reading this FastlyHealarticle.

Contraception is a delicate issue that should always be discussed with a gynecologist to be successful. All possible manifestations that may occur from the start of hormonal therapy are appropriately cared for. At FastlyHeal, we will explain what breakthrough bleeding is and why it can occur while taking the pill.

What is breakthrough bleeding, and how does it manifest?

Breakthrough bleeding is also known as metrorrhagia and consists of vaginal bleeding outside the days of menstruation. That is, this type of bleeding occurs between menstrual periods.

The manifestation of this situation is bleeding in the middle of the menstrual period, but in addition to this, the following may occur:

  • Abdominal pain.
  • Cramps in the area.
  • Vaginal bleeding may appear much less intense red.
  • Vaginal bleeding lasts approximately two days.

Why bleeding occurs on the pill

After starting hormonal therapy with birth control pills, breakthrough bleeding is normal, especially during the first months of using this contraceptive method.

Although this happens is not completely clear, specialists point out that the body has not yet adapted enough to the amount of hormone that birth control pills have. This situation will gradually disappear as birth control pills continue and the body adapts to it over time.

Metrorrhagia is considered a side effect of taking birth control pills, and it is estimated that this will happen during approximately the first three cycles. Of taking the medications.

This is one of the reasons why women abandon contraceptive pill therapy. However, it should not be a cause for alarm. In addition to this, in the case of women who have previously had irregular periods, breakthrough bleeding with birth control pills is usually much more frequent.

bleeding occurs on the pill

Other causes of breakthrough bleeding

Although taking the contraceptive pill can be the leading cause of bleeding outside the menstrual period, this symptom can also be related to other conditions that should be known. These are the following:

  1. Stress: is also associated with breakthrough bleeding due to hormonal control that can occur in situations of high tension.
  2. Polycystic ovary syndrome: is associated with uterine bleeding due to hormonal imbalance.
  3. Immature hormonal system: appearing primarily in the first cycles after menarche (first menstruation).
  4. Pregnancy: in this case, vaginal bleeding may be light. It is expected during the first trimester of pregnancy and can also be associated with complications.
  5. The infections caused by various etiological agents can trigger intermenstrual bleeding.
  6. Sexually transmitted diseases (STDs) are also associated with the presence of metrorrhagia.

When to see a doctor for breakthrough bleeding

If breakthrough bleeding occurs while taking birth control pills, a visit to the doctor will be significant in the following cases:

  • Breakthrough bleeding has lasted much longer. That is, it lasts more than three cycles.
  • If the metrorrhagia remains for more than three days.

He was bleeding on the pill: what to do?

Although the metrorrhagia will disappear as the body adapts to the number of hormones that are administered when taking the contraceptive pills, specific measures can be taken to improve this situation:

  1. Continue with the medication as indicated by the gynecologist. Although breakthrough bleeding is related to taking birth control pills, this does not imply that they are not doing their job. Remember that if you continuously stop taking them as directed, there is a much higher risk of having an unwanted pregnancy.
  2. Keep track of your menstrual cycles and the frequency of breakthrough bleeding. This will allow you to explain everything about the menstrual cycle to the gynecologist and if it is improving over time.

It must be taken into account that the doctor or gynecologist is the only one who has the power to change or suspend hormonal treatment with contraceptive pills. Likewise, the specialist must indicate the steps to follow in case of intermenstrual bleeding that lasts over time and in the presence of more intense symptoms. Treatment will depend on the causative agent in each case since the complications do not rely directly on vaginal bleeding but the underlying cause.

doctor for breakthrough bleeding

This article is merely informative. At FastlyHeal .com, we do not have the power to prescribe medical treatments or make any diagnosis. We invite you to see a doctor in the case of presenting any condition or discomfort.

If you want to read more articles similar to Breakthrough bleeding taking birth control pills: causes, we recommend that you enter our category of Female reproductive system.

You may also like

Leave a Comment